×

zbMATH — the first resource for mathematics

Balanced random interval arithmetic in market model estimation. (English) Zbl 1142.90468
Summary: The possibility of estimating bounds for the econometric likelihood function using balanced random interval arithmetic is experimentally investigated. The experiments on the likelihood function with data from housing starts have proved the assumption that distributions of centres and radii of evaluated balanced random intervals are normal. Balanced random interval arithmetic can therefore be used to estimate bounds for this function and global optimization algorithms based on this arithmetic are applicable to optimize it. The interval branch and bound algorithms with bounds calculated using standard and balanced random interval arithmetic were used to optimize the likelihood function. Results of the experiments show that when reliability is essential the algorithm with standard interval arithmetic should be used, but when speed of optimization is more important, the algorithm with balanced random interval arithmetic should be used which in this case finishes faster and provides good, although not always optimal, values.

MSC:
90C26 Nonconvex programming, global optimization
65G40 General methods in interval analysis
91B26 Auctions, bargaining, bidding and selling, and other market models
Software:
INTOPT_90
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Alt, R.; Lamotte, J.-L., Experiments on the evaluation of functional ranges using random interval arithmetic, Mathematics and computers in simulation, 56, 1, 17-34, (2001) · Zbl 0977.68100
[2] Csallner, A.E.; Csendes, T., The convergence speed of interval methods for global optimization, Computers and mathematics with applications, 31, 4-5, 173-178, (1996) · Zbl 0874.90171
[3] Darling, D.A., The kolmogorov – smirnov, cramĂ©r – von Mises tests, The annals of mathematical statistics, 28, 4, 823-838, (1957) · Zbl 0082.13602
[4] Dorsey, R.E.; Mayer, W.J., Genetic algorithms for estimation problems with multiple optima, nondifferentiability, and other irregular features, Journal of business and economic statistics, 13, 1, 53-66, (1995)
[5] Fair, R.C., A short-run forecasting model of the united states economy, (1971), Heath Lexington Books
[6] Fair, R.C.; Jaffee, D.M., Methods of estimation for markets in disequilibrium, Econometrica, 40, 3, 497-514, (1972)
[7] Fair, R.C.; Kelejian, H.H., Methods of estimation for markets in disequilibrium: A further study, Econometrica, 42, 1, 177-190, (1974) · Zbl 0284.90011
[8] Hansen, E.; Walster, G.W., Global optimization using interval analysis, (2003), Marcel Dekker
[9] Jerrell, M.E., Automatic differentiation and interval arithmetic for estimation of disequilibrium models, Computational economics, 10, 3, 295-316, (1997) · Zbl 0892.90042
[10] Jerrell, M.E.; Campione, W.A., Global optimization of econometric functions, Journal of global optimization, 20, 3-4, 273-295, (2001) · Zbl 1099.90569
[11] Johnson, N.L.; Kotz, S., Continuous univariate distributions, (1994-1995), John Wiley · Zbl 0821.62001
[12] Kearfott, R.B., Rigorous global search: continuous problems, (1996), Kluwer · Zbl 0876.90082
[13] Kreinovich, V.; Lakeyev, A.V.; Rohn, J.; Kahl, P.T., Computational complexity and feasibility of data processing and interval computations, (1998), Kluwer Dordrecht · Zbl 0945.68077
[14] Kreinovich, V.; Nesterov, V.M.; Zheludeva, N.A., Interval methods that are guaranteed to underestimate (and the resulting new justification of kaucher arithmetic), Reliable computing, 2, 2, 119-124, (1996) · Zbl 0853.65050
[15] Maddala, G.S., Limited-dependent and qualitative variables in econometrics, (1983), Cambridge University Press · Zbl 0527.62098
[16] Maddala, G.S.; Nelson, F.D., Maximum likelihood methods for models of markets in disequilibrium, Econometrica, 42, 6, 1013-1030, (1974) · Zbl 0295.62098
[17] Moore, R.E., Interval analysis, (1966), Prentice-Hall · Zbl 0176.13301
[18] Press, W.H.; Flannery, B.P.; Teukolsky, S.A.; Vetterling, W.T., Numerical recipes in C, (1992), Cambridge University Press · Zbl 0778.65003
[19] Zilinskas, A., Zilinskas, J., submitted for publication. On underestimating in interval computations. BIT Numerical Mathematics. · Zbl 1080.65038
[20] Zilinskas, J.; Bogle, I.D.L., Evaluation ranges of functions using balanced random interval arithmetic, Informatica, 14, 3, 403-416, (2003) · Zbl 1176.90564
[21] Zilinskas, J.; Bogle, I.D.L., Balanced random interval arithmetic, Computers and chemical engineering, 28, 5, 839-851, (2004)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.